Nevada, 2004

Flash Flood in Nevada, August 17, 2004

August 17, 2004 · NWS LKN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 17, 1:13 PM PST, 6 hours 2 minutes earlier.

Area forecast discussion, Aug 17, 1:13 PM PST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
213 PM PDT TUE AUG 17 2004

.SYNOPSIS...ABUNDANT MOISTURE OVER NORTHERN AND CENTRAL NEVADA WILL
BRING A THREAT OF SHOWERS AND THUNDERSTORMS TO THE AREA TONIGHT
THROUGH THE WEEKEND.
&&

.DISCUSSION...UPPER LOW CENTER OVER SLC ROTATING WRAP AROUND MOISTURE
OVER CWA TODAY. MAIN PCPN BAND OVER ELKO AND WHITE PINE COUNTIES THIS
AFTERNOON EXPECT TO DRIFT INTO EXTREME EASTERN CWA OVERNIGHT. WITH
LIS NEAR ZERO THROUGH MIDNIGHT AND PLENTY OF RESIDUAL MOISTURE...WILL
KEEP FLASH FLOOD WATCH OUT THROUGH 10 PM THIS EVENING FOR ALL ZONES
EXCEPT NORTHERN NYE. AT SAME TIME...STRONG TSTMS ARE DEVELOPING
BEHIND TROF IN WESTERN NEVADA ATTM. SECOND SHORTWAVE THEN ROTATES
OVER EASTERN ZONES ON WEDNESDAY FOR ANOTHER ACTIVE TSTM DAY. AIRMASS
REMAINS UNSTABLE UNDER A WEAK RIDGE THURSDAY THROUGH THE WEEKEND FOR
AFTN AND EVENING TSTMS EACH DAY. DRIER NORTHWEST FLOW FORECASTED TO
DEVELOP LATE SUNDAY INTO NEXT MONDAY FOR RETURN TO A DRIER AND STABLE
AIRMASS...BUT MODELS HAVING PROBLEM PLACING LOCATION OF UPPER LOW OFF
SOUTHERN CA COAST. WILL HAVE MONDAY AND TUESDAY DRY. HARMER
&&

.LKN WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
IN EFFECT THROUGH 1000 PM PDT TONIGHT FOR NORTH AND CENTRAL NEVADA
ZONES 030>037. &&

HARMER
Hazardous weather outlook, Aug 17, 5:00 AM PST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
600 AM PDT TUE AUG 17 2004

NVZ013-030>037-180300-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
600 AM PDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN NEVADA

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE COMBINED WITH AN UNSTABLE AIR MASS OVER THE AREA
WILL TRIGGER WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY OVER NORTHERN
AND CENTRAL NEVADA. SLOW MOVING THUNDERSTORMS WILL PRODUCE LOCALLY
HEAVY RAIN OVER THE SAME AREA FOR AN EXTENDED PERIOD OF TIME. DUE TO
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AMOUNTS IN A SHORT PERIOD
OF TIME...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR NORTHERN
AND CENTRAL NEVADA. FOR FURTHER DETAILS...PLEASE SEE PRODUCT
RNOFFALKN...WGUS65 KLKN

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD.
SOME OF THESE STORMS WILL PRODUCE HEAVY RAIN...ESPECIALLY OVER EAST
AND NORTHEAST NEVADA. THE SLIGHT POSSIBILITY OF FLASH FLOODING EXISTS
OVER EASTERN NEVADA THROUGH SATURDAY BEFORE THE ARRIVAL OF A DRIER
AIR MASS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

TRUDEL

In the hours before

Local storm report, Aug 17, 3:56 PM PST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
456 PM PDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       4 S BEOWAWE             40.53N 116.47W
08/17/2004  1.68 INCH        EUREKA             NV   CO-OP OBSERVER

            COOP OBSERVER REPORTED 1.68 INCHES OF RAINFALL FROM
            MONDAY EVENING UNTIL 6 AM TUESDAY. STATE HIGHWAY 306 WAS
            REPORTED FLOODED 4 MILES SOUTH OF BEOWAWE WITH SOME
            HIGHWAY EROSION REPORTED.

&&

CLAYCOMB

The radar

The Elko radar (KLRX), 95 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Eureka

When
August 17, 7:15 PM PST to 10:15 PM PST
Where
Eureka County, 4 mi S of Beowawe
Reported by
TRAINED SPOTTER
Coordinates
39.984, -116.269 (the zone’s center; the record gives no point)

State highway 306 was flooded 4 miles south of Beowawe and some highway erosion was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430942.